Alert archive / Virginia / Frost Advisories in 2020
Frost Advisory 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this frost advisory at Apr 18, 2020, 2:37 PM EDT for 21 counties in Virginia; 6 counties in North Carolina. It took effect at Apr 19, 2020, 12:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2020, 2:37 PM EDT (18:37 UTC)
- In effect from
- Apr 19, 2020, 12:00 AM EDT
- Expired
- Apr 19, 2020, 9:00 AM EDT
- In force
- 9 hr
- Issued by
- NWS Blacksburg, VA
All 27 counties
Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Danville, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- -195 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
901 WWUS71 KRNK 181837 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 237 PM EDT Sat Apr 18 2020 VAZ023-024-190245- /O.NEW.KRNK.FR.Y.0003.200419T0400Z-200419T1300Z/ Botetourt-Rockbridge- Including the cities of Fincastle, Lexington, and Buena Vista 237 PM EDT Sat Apr 18 2020 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SUNDAY... * WHAT...Cold temperatures and light winds will result in areas of frost. * WHERE...Botetourt and Rockbridge Counties. * WHEN...From midnight tonight to 9 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ RCS
3 follow-up statements
468 WWUS71 KRNK 190127 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 927 PM EDT Sat Apr 18 2020 NCZ003>006-019-020-VAZ022-032>035-043>047-058-059-190930- /O.EXA.KRNK.FR.Y.0003.200419T0400Z-200419T1300Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Roanoke, Salem, Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 927 PM EDT Sat Apr 18 2020 ...FROST ADVISORY IN EFFECT UNTIL 9 AM EDT SUNDAY... * WHAT...Clear skies, Cold temperatures and near calm winds will promote areas of frost. * WHERE...Portions of central, south central, southwest and west central Virginia and north central and northwest North Carolina. * WHEN...From midnight tonight to 9 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...Low temperatures are expected to range from 32 to 37 degrees. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps to protect tender plants from the cold. && $$ VAZ023-024-190930- /O.CON.KRNK.FR.Y.0003.200419T0400Z-200419T1300Z/ Botetourt-Rockbridge- Including the cities of Fincastle, Lexington, and Buena Vista 927 PM EDT Sat Apr 18 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT SUNDAY... * WHAT...Clear skies, cold temperatures and near calm winds will promote widespread frost. * WHERE...Botetourt and Rockbridge Counties. * WHEN...From midnight tonight to 9 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...Low temperatures are expected to range from 30 to 34 degrees. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please take steps to protect tender plants from the cold. && $$
780 WWUS71 KRNK 190915 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 515 AM EDT Sun Apr 19 2020 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-191300- /O.CON.KRNK.FR.Y.0003.000000T0000Z-200419T1300Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 515 AM EDT Sun Apr 19 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Clear skies, Cold temperatures and near calm winds will promote areas of frost. * WHERE...Portions of central, south central, southwest and west central Virginia and north central and northwest North Carolina. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...Low temperatures are expected to range from 32 to 37 degrees. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
237 WWUS71 KRNK 191249 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 849 AM EDT Sun Apr 19 2020 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-191400- /O.EXP.KRNK.FR.Y.0003.000000T0000Z-200419T1300Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 849 AM EDT Sun Apr 19 2020 ...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING... Temperatures are warming rapidly this morning, and the frost advisory will be allowed to expire at 9am. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Apr 18, 1:48 PM EDT, 49 minutes earlier.
Area forecast discussion, Apr 18, 1:48 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 148 PM EDT Sat Apr 18 2020 .SYNOPSIS... A cold front will drop southeast across the region this morning bringing the opportunity for rain. High pressure builds in over the mid-Atlantic for this afternoon into Sunday morning. Rain returns to the area Sunday night into Monday as a disturbance tracks across the Carolinas. && .NEAR TERM /THROUGH TONIGHT/... As of 125 PM EDT Saturday... Thick low clouds banked up against western slopes keeping temperatures in the 30s early this afternoon. Clouds are expected to erode through the afternoon with temperatures warming into the 40s. Elsewhere, temperatures are warming at a fair pace and should peak in the mid to upper 40s across the mountains and upper 50s to lower 60s east of the Blue Ridge. Winds will remain breezy through the afternoon, then diminish this evening. As of 905 AM EDT Saturday... The cold front is entering the mountains this morning while prefrontal rain starting to exit the piedmont. Besides scattered mountain showers along the front, the majority of the area will be rain free by 10 AM. As the front moves across the area this morning, sharp pressure rises will bring a few hours of breezy and gusty winds, mainly along the Blue Ridge. Some of the higher elevations may keep winds through the early this afternoon. Winds begin to diminish later this afternoon as high pressure builds over the region. As of 405 AM EDT Saturday... Low pressure to our north will track northeast and push off the Delmarva coast this morning. The trailing cold front and associate showers will move across the mountains and exit southside VA by this afternoon. Decided to increase wind speed and winds gusts for today. For a few hour window behind the front this morning, sharp pressure rises may also bring gusty conditions up to 45 mph to the area, especially to along the Blue Ridge. At this time, looks like wind gusts will remain below wind advisory levels. Rainfall amounts will vary from a couple of hundreths in the east to a half to three quarters of an inch along western slopes in Southeast West Virginia. High pressure builds in quick behind the front this afternoon. Not much cold air is behind this front, but could see snowflakes or a snow shower across the higher elevation in western Greenbrier this morning. Leaned pops towards the NAM and elected to use thicknesses and qpf for snow accumulation. Plenty of sunshine will warm high temperatures this afternoon with readings from around 40 degrees in the northwest Greenbrier to the lower 60s in the piedmont. These temperatures are around 5F-10F cooler than normal. High pressure will move southeast across our area tonight. Decreasing winds and mostly clear skies will provide for a good night of radiational cooling. Low temperatures tonight will range from around 30 degrees in the mountains to near 40 in the piedmont. Medium confidence in the Near term period. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... As of 405 AM EDT Saturday... Sunday will start off with morning temperatures in the 30s, but will quickly warm up to the high 50s and 60s by the afternoon. Clouds will also fill in throughout the day, ahead of the next approaching system arriving from the Gulf states. The rain from this system could begin in the foothills and mountains of NW NC as early as late Sunday afternoon, and coverage will eventually spread to most of, if not all, of our CWA by Monday. QPF will be fairly light (under 0.25") for most areas, and even less towards the I-64 corridor. Heaviest amounts will be observed south of the VA/NC border, though that doesn't mean much when the peak amounts look to be around or just above half an inch. By Monday afternoon things will dry up again and clouds will begin to dissolve and winds will turn west, and then northwest on Tuesday as some troughing finds its place over southern Canada. Tuesday ought to be dry, but with some northwest flow, cloud cover will be prevalent over the western slopes of the Appalachians, while areas east of the Blue Ridge will be largely clear. High Temperatures will be in the 50s/60s Monday and Tuesday, while overnight lows will generally settle in the 40s. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... As of 1200 PM EDT Saturday... Relatively active pattern still continues through the long term period. High pressure centered over the eastern United States on Wednesday will continue to slide east in advance of an approaching low pressure system progged to develop over the Southern Plains. This could begin to impact our area as early as Thursday morning. There are some timing differences with this system in the model guidance, but all models are showing Thursday through Friday being a rather wet and cloudy setup. Beyond Friday, the pattern still looks to remain active with multiple chances of rain possible and gradually warming temperatures as we begin to round off the end of April. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 135 PM EDT Saturday... Pressure rise and differential heating in the wake of the passing cold front may keep breezy conditions and moderate turbulence along the Blue Ridge into this evening. Winds will diminish around sunset as high pressure builds into the region. There are still some MVFR clouds banked up against western slopes (KBLF) and over SE WV (KLWB) early this afternoon, but will erode by 21Z as drier air works into the area. Clouds are expected to increase through the day Sunday as a cold front in the Ohio Valley and a wave tracking across the Gulf states approaches the region. Low-end VFR ceilings are not anticipated until later in the afternoon for Bluefield. Elsewhere, only mid and high clouds are expected. Extended Aviation Discussion... Restrictions will deteriorate again Sunday night and continue to remain low into Monday as a wave of low pressure tracks south of the area. Heavy rain and thunderstorms may accompany this wave on Monday. Drier weather returns for Tuesday. Scattered MVFR showers are possible Wednesday in the west. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...KK/RCS NEAR TERM...KK/RCS SHORT TERM...VFJ LONG TERM...BMG AVIATION...RCS
Hazardous weather outlook, Apr 18, 4:19 AM EDT, 10 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 419 AM EDT Sat Apr 18 2020 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-190830- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 419 AM EDT Sat Apr 18 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-190830- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 419 AM EDT Sat Apr 18 2020 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Frost Advisories in Virginia, 2020Frost Advisories in North Carolina, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.